Learn something new every day
More Info... by email
Menstruation can be simply defined as the cyclic shedding of the uterine lining along with blood, and it does cause changes in uterus thickness. This process occurs as the levels of estrogen rise to help facilitate the process of preparing the uterine lining for pregnancy. In the beginning of a woman's cycle, the uterus starts to thicken in order to potentially nourish a fertilized embryo. Once the uterus has been shed during menstruation, however, the uterus thins out to restart the same process. Other health conditions that can also affect uterus thickness include hormonal imbalances, drugs, and cancers affecting the uterus.
One of the more likely factors affecting the thickness of the uterus seems to be endometrial hyperplasia, a condition where the endometrium, or lining of the uterus, experiences abnormal growth. Progesterone is a female hormone that helps control the growth of the uterine lining and is produced during ovulation. If these hormones are out of balance due to excess estrogen production, the uterus can become too thick. Fat cells, for instance, produce estrogen and can make overweight and obese women more likely to develop endometrial hyperplasia.
Drugs and therapies such as estrogen replacement therapy (ERT) can also lead to excessive estrogen production and cause endometrial hyperplasia. ERT is a treatment to reduce menopause side effects and problems such as loss of bone density. When ERT is used without progesterone, however, uterine thickness does occur in some women. Conversely, a drug that may cause a thin uterus is the birth control pill. These pills work to prevent pregnancy by causing the uterus walls to shed or thin out.
A thick uterus may also indicate a tumor is present in the uterus. Various types of cancers can affect uterine thickness, including benign tumors known as fibroids. Fibroid tumors are fairly common in women and may be harmless. Larger growths, however, can be extremely painful and may require treatment. Symptoms associated with uterine fibroids include heavy bleeding during periods, spotting between periods, and a feeling of pressure in the rectum or uterus. In postmenopausal women, the presence of a thickened uterus along with abnormal bleeding may also be a sign of cancer.
The thickness of the uterus is also believed to be somewhat thinner for postmenopausal women. This is generally associated with the fact that estrogen levels are generally stable and the uterus is no longer active. The presence of vaginal bleeding along with uterus thickness in postmenopausal woman, however, could indicate uterus cancer.
@pleonasm - I might be wrong, so people should definitely ask a doctor about it instead of relying on me, but I think that when you're on the pill your whole system is kind of put on hold so that you aren't building up a uterus lining thickness at all.
Generally the pill is supposed to tell your body that you are already pregnant, so I think it would only build up the lining to a normal point and then hold it there. So there shouldn't be the same problems you'd get from long term thickness.
Having a thicker than usual uterus lining too often can lead to cancer eventually. It's one of the things I've been told about having polycystic ovarian syndrome. My periods aren't always regular and they usually have a longer cycle than most women. Which can, apparently, lead to the uterus becoming quite thick before it is shed.
This is why women with PCOS are encouraged to get onto a birth control which brings their periods back into a more normal rhythm, so that they don't eventually do damage from the lining of the uterus being too thick all the time.
It always made me wonder why I've heard some doctors tell women it's OK to skip a period on the pill, since that should probably cause the same thing.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!